morbidity. Incidents of avoidable, delayed or under-transfusion are increasingly reported, leading to initiatives to improve the knowledge base of clinical staff and awareness of evidence-based guidelines. Adverse effects of transfusion are commonly classified as infectious or non-infectious; acute or delayed; caused by errors or pathological reactions; and by their severity (mild, moderate or severe). 5.2: Non-infectious hazards of transfusion 5.2.1: Acute transfusion reactions Acute transfusion reactions (ATRs) present within 24 hours of transfusion and vary in severity from mild febrile or allergic reactions to life-threatening events. They include: Febrile non-haemolytic transfusion reactions – usually clinically mild. Allergic transfusion reactions – ranging from mild urticaria to life-threatening angio-oedema or anaphylaxis. Acute haemolytic transfusion reactions – e.g. ABO incompatibility. Bacterial contamination of blood unit – range from mild pyrexial reactions to rapidly lethal septic shock depending on species. Transfusion-associated circulatory overload (TACO). Transfusion-related acute lung injury (TRALI). Early recognition of ATRs by careful monitoring of vital signs during transfusion is important; especially the 15-minute checks (see Chapter 4). Patients should be asked to report symptoms that arise during the transfusion and for at least the next 24 hours. Severe ATRs occur in about 1 in 7000 units transfused. Patients may present suddenly with cardiovascular collapse and the underlying cause may not be immediately apparent. The differential diagnosis of severe, life-threatening ATRs includes bacterial transfusion-transmitted infection, acute haemolytic reactions (usually due to ABO-incompatible transfusion), anaphylaxis, TRALI and TACO. The British Committee for Standards in Haematology (BCSH) Guideline on the Investigation and Management of Acute Transfusion Reactions (Tinegate et al., 2012) (https://b-s-h.org.uk) emphasises that Transfusion Handbook / 5: Adverse effects of transfusion page 3 of 17 immediate management should focus on timely recognition of the event and its severity, based on clinical symptoms and signs, stopping the transfusion and resuscitating the patient. This is followed by appropriate investigation, specific treatment and prevention (where possible) of future events. The guideline provides a flowchart for the recognition and management of ATR based on presenting symptoms and clinical signs (Figure 5.1). Key principles in the management of ATR include: Transfusing patients in clinical areas where they can be directly observed by appropriately trained staff (including the emergency management of anaphylaxis) Ensuring that the recognition and immediate management of ATR are incorporated into local transfusion policies and the training of clinical and laboratory staff. If a patient develops new symptoms or signs during a transfusion: Stop the transfusion and maintain venous access with physiological saline. Check vital signs and start resuscitation if necessary. As soon as possible, check that the identification details of the patient, their ID band and the compatibility label of the component match. Inspect the component for abnormal clumps or discoloration. If the presumed ATR is severe or life threatening the transfusion must be discontinued and immediate medical review arranged. Note: If a patient being transfused for haemorrhage develops hypotension, careful clinical assessment is essential as this may be due to continuing blood loss and continuation of the transfusion may be life-saving. Except for patients with mild allergic or febrile reactions, a standard battery of tests should be performed, including full blood count, renal and liver function tests and assessment of urine for Hb. Further tests are determined by the symptoms and clinical signs (Table 5.1). 5.2.2: Severe and life-threatening reactions 5.2.2.1: Acute haemolytic reactions The most serious reactions are caused by transfusion of ABO-incompatible red cells which react with the patient’s anti-A or anti-B antibodies. There is rapid destruction of the transfused red cells in the circulation (intravascular haemolysis) and the release of inflammatory cytokines. The patient often quickly becomes shocked and may develop acute renal failure and disseminated intravascular coagulation (DIC). Transfusion of less than 30 mL of group A red cells to a group O patient has proven fatal. Acute haemolysis may also, rarely, be caused by transfusing plasma-rich blood components, such as platelets or FFP (usually group O) containing high-titre or high-potency anti-A or anti-B antibodies to a patient with group A, B or AB red cells. This has mainly been reported in infants and small children (see Chapter 10). Intravenous immunoglobulin solutions contain ABO antibodies and the 2012 annual report for SHOT includes a rare case of fatality